Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Stability properties for the higher dimensional catenoid in $ \mathbb{R}^{n+1}$

Authors: Luen-fai Tam and Detang Zhou
Journal: Proc. Amer. Math. Soc. 137 (2009), 3451-3461
MSC (2000): Primary 53A10; Secondary 53C42
Published electronically: May 7, 2009
MathSciNet review: 2515414
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper concerns some stability properties of higher dimensional catenoids in $ \mathbb{R}^{n+1}$ with $ n\ge 3$. We prove that higher dimensional catenoids have index one. We use $ \delta$-stablity for minimal hypersurfaces and show that the catenoid is $ \frac 2n$-stable and that a complete $ \frac 2n$-stable minimal hypersurface is a catenoid or a hyperplane provided the second fundamental form satisfies some decay conditions.

References [Enhancements On Off] (What's this?)

  • [CSZ] H. Cao, Y. Shen, and S. Zhu, The structure of stable minimal hypersurfaces in $ \mathbb{R}^{n+1}$, Math. Res. Lett. 4 (1997), 637-644. MR 1484695 (99a:53037)
  • [CCZ] X. Cheng, L.F. Cheung and D. Zhou, The structure of weakly stable minimal hypersurfaces, An. Acad. Brasil. Ciênc. 78 (2006), 195-201. MR 2229594 (2007e:53070)
  • [CZ] X. Cheng and D. Zhou, Manifolds with weighted Poincaré inequality and uniqueness of minimal hypersurfaces, Communications in Analysis and Geometry 17 (2009), 139-154.
  • [Ch] J. Choe, On the existence of higher dimensional Enneper's surface, Commentarii Math. Helvetici 71 (1996), 556-569. MR 1420510 (97k:53072)
  • [CM] T. H. Colding and W. P. Minicozzi II, The space of embedded minimal surfaces of fixed genus in a 3-manifold. II. Multi-valued graphs in disks, Ann. of Math. (2) 160 (2004), 69-92. MR 2119718 (2006a:53005)
  • [dCD] M. do Carmo and M. Dajczer, Rotation hypersurfaces in spaces of constant curvature, Trans. Amer. Math. Soc. 277 (1983), 685-709. MR 694383 (85b:53055)
  • [dCP1] M. do Carmo and C. K. Peng, Stable complete minimal surfaces in $ \mathbb{R}^{3}$ are planes, Bull. Amer. Math. Soc. (N.S.) 1 (1979), 903-906. MR 546314 (80j:53012)
  • [dCP2] M. do Carmo and C. K. Peng, Stable complete minimal hypersurfaces, Proceedings of the 1980 Beijing Symposium on Differential Geometry and Differential Equations, Vols. 1, 2, 3 (Beijing, 1980), 1349-1358, Science Press, Beijing, 1982. MR 714373 (85e:53007)
  • [Fc] D. Fischer-Colbrie, On complete minimal surfaces with finite Morse index in three-manifolds, Invent. Math. 82 (1985), 121-132. MR 808112 (87b:53090)
  • [FS] D. Fischer-Colbrie and R. Schoen, The structure of complete stable minimal surfaces in $ 3$-manifolds of nonnegative scalar curvature, Comm. Pure Appl. Math. 33 (1980), no. 2, 199-211. MR 562550 (81i:53044)
  • [Ln] L. Lindelöf, Sur les limites entre lesquelles le caténoıde est une surface minima, Math. Ann. 2 (1870), 160-166.
  • [LR] F. J. López, and A. Ros, Complete minimal surfaces with index one and stable constant mean curvature surfaces, Comment. Math. Helvetici 64 (1989), 34-43. MR 982560 (90b:53006)
  • [SSY] R. Schoen, L. Simon, and S. T. Yau, Curvature estimates for stable minimal hypersurfaces, Acta Math. 134 (1975), 275-288. MR 0423263 (54:11243)
  • [Sc] R. Schoen, Uniqueness, symmetry, and embeddedness of minimal surfaces, J. Differential Geom. 18 (1983), no. 4, 791-809. MR 730928 (85f:53011)
  • [Sn] L. Simon, Remarks on curvature estimates for minimal hypersurfaces, Duke Math. J. 43 (1976), no. 3, 545-553. MR 0417995 (54:6040)
  • [S] J. Simons, Minimal varieties in Riemannian manifolds, Ann. of Math. (2) 88 (1968), 62-105. MR 0233295 (38:1617)
  • [Sp] Spivak, M., A comprehensive introduction to differential geometry, Vol. 4, Publish or Perish, Boston, MA, 1975. MR 0394452 (52:15254a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53A10, 53C42

Retrieve articles in all journals with MSC (2000): 53A10, 53C42

Additional Information

Luen-fai Tam
Affiliation: The Institute of Mathematical Sciences and Department of Mathematics, The Chinese University of Hong Kong, Shatin, Hong Kong, People’s Republic of China

Detang Zhou
Affiliation: Instituto de Matematica, Universidade Federal Fluminense, Centro, Niterói, RJ 24020-140, Brazil

Keywords: Catenoid, minimal hypersurface, stability.
Received by editor(s): January 26, 2009
Published electronically: May 7, 2009
Additional Notes: The first author’s research was partially supported by Earmarked Grant of Hong Kong #CUHK403005
The second author’s research was supported by CNPq and FAPERJ of Brazil.
Communicated by: Chuu-Lian Terng
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society